Allergic reaction to Omnipod cannula

First time on this site so hope I do it all correctly! I have developed a reaction at the site where my Omnipod cannula is inserted into my skin. After about two days, it starts to itch and when I remove the pod on the third day, I have a little red bump that then develops into a larger, itchy bump, with a red circle around it. Cortisone cream helps with the itch after the fact, but I’m wondering if anyone has this problem and what they do about it. I have always had the little bump upon removing the pod, but these bigger, itchier bumps have been developing over the last few months… Thanks for any help!

4 Likes

Do you use Fiasp? Sounds similar to the reaction I had at my sites with Fiasp, so I switched back to Humalog.

People can also be allergic to the adhesive, and they have various solutions. You can use the search box to find previous posts or just wait for helpful answers. People here are very helpful. ( :arrow_left: brownie points!)

And welcome to the group!

2 Likes

Hi and thanks for the reply. No I don’t use Fiasp, I use Humalog. I never considered that it might be the insulin I’m using. I just assumed it was a reaction from the cannula material. The adhesive doesn’t bother me at all, just the tiny spot where the cannula goes into my skin. Doesn’t matter where I wear the pod.

1 Like

Hi @flowergirl, welcome to FUD.

For me it depends on where I am putting the pod. How many places have you tried?

On the places that itch, it starts to happen after about a day. But some places don’t itch at all, even on the 3rd day.

I don’t really know why that is. But the places that itch, they always itch, like every single pod. And the places that don’t itch, they never itch. :man_shrugging:

BTW, on your profile you say “I’m very sensitive to exercise and insulin and have a hard time controlling my BG.

We can fix the exercise part, at least.

4 Likes

I itch sometimes, like @Eric has said,I have areas that seem to itch. But I always have a raised bump… sometimes small sometimes larger, but then I am having more of an issue with pods/sites working after a day.

2 Likes

Hi Eric, I have been using Omnipods for 16 years now and I don’t think there is a place on my body that I HAVEN’T tried! :crazy_face: (Did a crazy face icon show up? When I’m typing it just says “crazy_face”. Guess I’ll have to wait and see after I hit “Reply”) They all start to itch on day two, all leave a raised bump, to varying degrees, but all itch. I will fess up to loads of skin/rash issues throughout my life, so just lucky, I guess! I’m going to explore a bit more about possibly reacting to the insulin, not the cannula.

I’d love to get your input on exercise sensitivity. I have gotten to the point where I need to turn my basal off completely 1/2 hour before and 1/2 hour after exercise - even if it’s only for a 10 minute stint on my rowing machine.

3 Likes

Try switching insulins. I got this worst with FIASP, least with Apidra. If you need a brand other than generic, you may require special authority to have it covered. Good luck!

3 Likes

If you’d like, create a post about your exercise and we can focus on that.

I just need details about your exercise routine, timing of it, things you eat, etc.

4 Likes

Welcome @flowergirl!

2 Likes

@flowergirl @Eric is the best at exercise and insulin use! He solves all sorts of issues with exercise for people, including me!

3 Likes

@flowergirl Welcome, there’s a great group here with all sorts of experiences to learn from! I’m with @Marie I always get a bump around where the cannula enters the skin, the shape matches the “hole” on the flat side of the pod; it’s like the skin gets “suctioned” or “pressed” into the opening, but fades relatively quickly after removal. I don’t continually have the “itchiness” you describe, but do get it intermittently, low level. I haven’t tracked it like @Eric mentions, will have to check it now for sensitive parts of the body. I’ve always assumed the cannula material is “hypo-allergenic”, but our bodies have a way of determining what they like on their own and don’t read the labels; that said, I’d suspect insuplin sensitivity/reaction, given you statements of skin/rash irritations. If trying a different type is an option, give it a shot. Hope it works and let us know what does/doesn’t work for other suggestions and for others to learn from. Again, welcome to the group!

2 Likes

I’d forgotten about that. For a long while I preferred my pods on my chest, but they did itch, unlike other places. I’d rub some Solarcaine over the adhesive and on the surrounding skin, and that would clear it up. Then I found my sensors gave good results from the chest (and no itching), so pods now go on other areas.

2 Likes